[Skip to Content]
[Skip to Content Landing]
Article
November 1992

'Diaphragmlike' Stricture and Ulcer of the Colon During Diclofenac Treatment

Author Affiliations

From the Department of Medicine, Division of Gastroenterology and Hepatology (Drs Whitcomb, Martin, and Trellis), and the Department of Pathology (Ms Evans and Dr Becich), University Health Center of Pittsburgh (Pa).; From the Department of Medicine, Division of Gastroenterology, University of Pittsburgh, School of Medicine, 572 Scaife Hall, Pittsburgh, PA 15261 (Dr Whitcomb).

Arch Intern Med. 1992;152(11):2341-2343. doi:10.1001/archinte.1992.00400230133024
Abstract

Diclofenac sodium is a widely used enteric-coated nonsteroidal anti-inflammatory drug. We describe a woman with Hemoccult-positive stools and iron deficiency anemia who developed both a colonic ulcer and a "diaphragmlike" colonic stricture while taking enteric-coated diclofenac. These lesions were evident on colonoscopy but not on barium studies. Biopsy specimens of the ulcer and stricture revealed particulate matter that was indistinguishable from diclofenac pill fragments by electron microscopy. Discontinuation of diclofenac therapy resulted in resolution of anemia and Hemoccult-positive stools. We conclude that (1) enteric-coated diclofenac is associated with both colonic ulcers and diaphragmlike colonic strictures; (2) the pathophysiologic mechanism for the development of both ulcers and strictures may involve a direct action of diclofenac within these lesions; (3) colonoscopy may be superior to barium studies in evaluating patients receiving diclofenac who have iron deficiency anemia and/or Hemoccult-positive stools.

(Arch Intern Med. 1992;152:2341-2343)

×